Wyoming, 2019Hail and Damaging Winds in Wyoming, August 16, 2019
August 16, 2019 · NWS CYS · 5 events in 3 counties and zones
Severe thunderstorms moved over the southern Laramie Range producing wind gusts in excess of 50 knots while another storm produced nickel size hail in Platte County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved over the southern Laramie Range producing wind gusts in excess of 50 knots while another storm produced nickel size hail in Platte County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 16, 2:29 PM MST, 31 minutes earlier.
Area forecast discussion, Aug 16, 2:29 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
329 PM MDT Fri Aug 16 2019
.UPDATE...
Issued at 324 PM MDT Fri Aug 16 2019
...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 10 PM MDT...
A severe thunderstorm watch has been issued for Goshen, Laramie,
and Platte Counties in Wyoming and for Banner, Box Butte,
Cheyenne, Kimball, Morrill, Scotts Bluff, and Sioux Counties in
Nebraska.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 226 PM MDT Fri Aug 16 2019
Looks like one more round of storms late this afternoon into this
evening with some strong to severe storms expected as well. Most
likely areas for severe storms appears to be from extreme se Wy
across the southern Neb Panhandle where better instability should
exist. Does appear storms will exit the CWA by late this evening
leaving quiet conditions for the rest of the night.
A drying pattern should begin over the CWA on Saturday as more
westerly flow sets up over the area. Could be a few storms once
again over the plains but instability should be less so severe
threat more marginal. Quiet again Saturday night then even drier
air spreads in Sunday boding for a dry and very warm day.
.LONG TERM...(Sunday night through Friday)
Issued at 226 PM MDT Fri Aug 16 2019
An upper high will build a bit over the Co/NM border area early
next week keeping very warm and dry conditions in place Monday.
Chances for convection begin a return Tuesday as moisture begins
to increase from the south. Could see a backdoor cool front move
into the area later Tuesday through Weds which may increase
convection before a drier regime return for late in the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Aug 16 2019
Another round of afternoon and evening thunderstorms expected
today. Storms may be a little further south today...impacting the
I-80 corridor from KSNY to KLAR. Latest HRRR showing IFR/LIFR
conditions returning to the southern Panhandle over to KCYS
tonight. Some questions on this happening as LAMP winds showing a
west/downsloping component. But for now...will go with persistence
and keep the lower conditions in the TAFS for KSNY/KBFF and KCYS.
&&
.FIRE WEATHER...
Issued at 226 PM MDT Fri Aug 16 2019
Near critical to critical conditions will continue to occur over
far western areas in the afternoons and early evenings through
Sunday with dry air and gusty winds expected. Lighter winds are
expected east of the mountains. There will be isolated showers and
storms into this evening and possibly again Saturday afternoon
then mainly dry and very warm conditions are expected Sunday into
early next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.
Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ304.
Fire Weather Watch from Sunday afternoon through Sunday evening
for WYZ304.
NE...None.
&&
UPDATE...WM
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...REHazardous weather outlook, Aug 16, 2:19 PM MST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 PM MDT Fri Aug 16 2019
NEZ002-003-019>021-054-055-095-096-WYZ106>108-117>119-172130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
319 PM MDT Fri Aug 16 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Severe Thunderstorm Watch is in effect until 10 PM, except for
Dawes County. Expect isolated to scattered thunderstorms through
this evening, with some severe thunderstorms possible. The main
threats will be large hail and strong winds.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Afternoon and evening thunderstorms continue into Saturday, with
the best possibility of severe thunderstorms generally across the
Nebraska Panhandle. Dry and breezy conditions set in Sunday.
.Spotter information statement...
Spotter activation may be needed.
WYZ101>105-109>116-172130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
319 PM MDT Fri Aug 16 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated thunderstorms are possible this afternoon and evening.
Dry and windy conditions are expected across Carbon County with a
Red Flag Warning in place for the far southwestern portion of
Carbon County until 8 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Dry and windy conditions persist into the weekend and for the
beginning part of the week. Fire Weather Watches are in place for
far southwest Carbon County both Saturday and Sunday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Aug 16, 10:39 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1139 AM MDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM TSTM WND GST ALLIANCE 42.10N 102.87W
08/16/2019 E70 MPH BOX BUTTE NE TRAINED SPOTTER
PEA SIZED HAIL.
&&
RCOXSpecial weather statement, Aug 16, 1:56 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT Fri Aug 16 2019
NEZ020-054-WYZ119-162145-
Kimball NE-Banner NE-East Laramie County WY-
256 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 345 PM
MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Albin, or 23 miles northwest of Kimball, moving east at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Albin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4131 10418 4142 10419 4152 10361 4129 10358
TIME...MOT...LOC 2056Z 265DEG 29KT 4136 10407
Worley
Special weather statement, Aug 16, 2:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
344 PM MDT Fri Aug 16 2019
NEZ054-162230-
Kimball NE-
344 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL COUNTY UNTIL 430
PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oliver Campground, or 9 miles northwest of Kimball, moving east at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir, Kimball Airport
and Bushnell.
This includes Interstate 80 in Nebraska between mile markers 16 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4121 10395 4133 10393 4138 10340 4117 10344
TIME...MOT...LOC 2144Z 274DEG 25KT 4129 10383
Worley
Thunderstorm Wind, Albany
- When
- August 16, 3:00 PM MST
- Where
- Albany County, 1.71 mi WNW of Buford
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.130, -105.340
Winds measured at the Lone Tree Wyoming Department of Transportation mesonet.
Thunderstorm Wind, Albany
- When
- August 16, 3:02 PM MST
- Where
- Albany County, 3.46 mi NE of Red Buttes
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.220, -105.560
Winds were measured using a vantage 2 pro Davis weather sensor with sighting 30 feet above ground.
Thunderstorm Wind, Laramie
- When
- August 16, 3:21 PM MST
- Where
- Laramie County, 1.48 mi SSE of Federal
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -105.090
Thunderstorm Wind, Albany
- When
- August 16, 4:11 PM MST
- Where
- Albany County, 1.56 mi E of Buford
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.120, -105.280
Winds measured at station WY37 located one mile east-southeast of Buford.
Hail, Platte
- When
- August 16, 6:16 PM MST
- Where
- Platte County, 0.51 mi W of Wheatland
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -104.960
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 20192 deaths · 1 event
- Heat in Mississippi, August 16, 20191 death · 1 event
- Wildfire in Texas, August 16 to 30, 2019$2.2 million · 1 event
- Flash Flooding and Flooding in Florida, August 16 to 19, 2019$588,000 · 14 events
- Hail and Damaging Winds in New York, August 16, 2019$119,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in Colorado, August 16, 2019$45,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in New York, August 16, 20191 in hail · 18 events
- Flood and Heavy Rain in Florida, August 16 to 17, 201910 events
- Hail and Damaging Winds in Nebraska, August 16, 20191.5 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20198 events
- Dense Fog in Virginia, August 16, 20197 events
- Damaging Winds in Texas, August 16 to 17, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839049, 839052, 839053, 839054, 839055.